Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 148, NWS Midland/Odessa, TX

June 29, 2013Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 29, 2013, 7:42 PM CDT for Andrews County, Gaines County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2013, 7:42 PM CDT (00:42 UTC)
Expired
Jun 29, 2013, 8:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:46 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 29, 6:46 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT SAT JUN 29 2013

.DISCUSSION...

&&

.AVIATION...
ONGOING STORMS NEAR CNM AND WEST OF HOB SHOULD DIE OUT BY 02Z.
STRONG OUTFLOW THAT MOVED THROUGH THE AREA EARLIER TODAY HAS
RESULTED IN ERRATIC WIND FIELD.  EXPECT AREA WINDS TO SLOWLY COME
AROUND TO THE SE OVERNIGHT AND BE EASTERLY TOMORROW AS SURFACE
RIDGE BUILDS SOUTH.

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT SAT JUN 29 2013/

DISCUSSION...
OUTFLOW BOUNDARY/HABOOB CURRENTLY WEAKENING AND HEADING TOWARD
THE PECOS RIVER. A BROKEN LINE OF THUNDERSTORMS CONTINUES TO FORM
ALONG THE LEADING EDGE OF THE BOUNDARY IN THE SOUTHERN AND WESTERN
PERMIAN BASIN. BOUNDARY SHOULD CONTINUE TO WEAKEN AND MOVE
SOUTHWEST THIS EVENING AS IT DECELERATES. WILL GO WITH MAINLY
ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS TONIGHT SOUTH AND WEST
OF THE PECOS RIVER IN THE OROGRAPHICALLY FAVORED HIGHER TERRAIN
AND WITH THE APPROACH OF THE WEAKENING OUTFLOW BOUNDARY FROM THE
NORTHEAST. WILL GO DRY TONIGHT ACROSS THE PERMIAN BASIN AS THE AIR
HAS STABILIZED IN THIS AREA AND FURTHER NORTH UPSTREAM ACROSS THE
TEXAS PANHANDLE PER LATEST SATELLITE TRENDS. THE ONE EXCEPTION UP
NORTH TONIGHT COULD BE LATE WHERE THERE IS A SLIGHT CHANCE OF
CONVECTION MOVING INTO THE SOUTHEAST NEW MEXICO PLAINS FROM
NORTHERN NEW MEXICO.

BEYOND TONIGHT DID NOT MAKE SIGNIFICANT CHANCES TO THE FORECAST.
UNSETTLED WEATHER WITH DAILY CHANCES OF CONVECTION LOOKS TO BE IN
THE OFFING EACH DAY THROUGH THE END OF NEXT WEEK. AN UNSTABLE
NORTH TO NORTHWEST FLOW ALOFT REGIME WILL CONTINUE WITH CYCLONIC
FLOW ALOFT OVER THE AREA. PERIODIC EPISODES OF THUNDERSTORMS
SHOULD ADVECT IN FROM NEW MEXICO AND THE TEXAS PANHANDLE IN THIS
FLOW. TEMPERATURES WILL COOL TO BELOW NORMAL BY MONDAY UNDER THIS
FLOW AND CONTINUE THROUGH THE END OF NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 29, 2:56 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SAT JUN 29 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
256 PM CDT SAT JUN 29 2013 /156 PM MDT SAT JUN 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT IN A BROAD AREA EXTENDING FROM SOUTHEASTERN NEW MEXICO
SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU...THEN FROM THERE EAST
ACROSS THE LOWER TRANS PECOS. LOOK FOR WIND GUSTS TO 50 MPH AND
SMALL HAIL FROM THE STRONGEST STORMS. ALSO LOOK FOR LIGHTNING STRIKES
IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE FORECAST TO CONTINUE OVER MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH FRIDAY. THE OVERALL SETUP
DOES NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER. HOWEVER...
WIND GUSTS OVER 40 MPH AND SMALL HAIL WILL OCCUR WITH THE STRONGEST
ACTIVITY. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR MONDAY AND
TUESDAY...WITH THE BEST CHANCES EXPECTED FROM SOUTHEASTERN NEW
MEXICO SOUTH TO THE DAVIS MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 29, 3:47 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT JUN 29 2013

TXZ058-059-067-292115-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
347 PM CDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
CENTRAL REEVES...NORTHWESTERN WARD AND SOUTH CENTRAL LOVING COUNTIES
UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF MENTONE AT 347
PM CDT...MOVING SOUTHWEST AT 10 MPH. THE STORM WAS NEAR MENTONE
CLOSE TO US 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3137 10374 3161 10392 3175 10353 3159 10342
TIME...MOT...LOC 2047Z 060DEG 8KT 3163 10357
Special weather statement, Jun 29, 5:09 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM MDT SAT JUN 29 2013

NMZ028-033-034-292230-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
409 PM MDT SAT JUN 29 2013

...STRONG THUNDERSTORMS ACROSS LEA COUNTY THROUGH 530 PM...

A STRONG THUNDERSTORM WAS LOCATED SOUTHEAST OF MALJAMAR AT 5 PM AND
WAS MOVING SOUTH SOUTHEAST AT 10 MPH. THE STORM IS CROSSING STATE
HWY 529.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3254 10338 3245 10374 3286 10374 3282 10353
TIME...MOT...LOC 2206Z 014DEG 4KT 3275 10366
Special weather statement, Jun 29, 5:29 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT SAT JUN 29 2013

NMZ028-033-034-292315-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
429 PM MDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL LEA AND EAST CENTRAL EDDY COUNTIES UNTIL 515 PM
MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF
HALFWAY AT 429 PM MDT...MOVING SOUTH AT 10 MPH. THIS STORM WAS
CROSSING S.H. 529.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3246 10328 3241 10374 3276 10378 3292 10349
TIME...MOT...LOC 2229Z 349DEG 10KT 3268 10365
Special weather statement, Jun 29, 7:11 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT SAT JUN 29 2013

TXZ045-050-300045-
GAINES-ANDREWS-
711 PM CDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EASTERN ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 745
PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF FLOREY AT
711 PM CDT...MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3220 10228 3214 10259 3252 10264 3256 10243
TIME...MOT...LOC 0011Z 347DEG 9KT 3245 10251

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:11 PM CDTSpecial Weather StatementMAFAndrews34 min
Jun 29, 10:32 PM CDTSpecial Weather StatementMAFMidland28 min
Jun 29, 11:14 PM CDTSpecial Weather StatementMAFGaines31 min
Jun 29, 11:45 PM CDTSpecial Weather StatementMAFHoward, Martin30 min
Jun 29, 11:58 PM CDTSpecial Weather StatementMAFDawson32 min
Jun 30, 12:20 AM CDTSpecial Weather StatementMAFBorden25 min
Jun 30, 1:01 AM CDTSpecial Weather StatementMAFBorden, Howard, Mitchell, Scurry59 min
Jun 30, 1:04 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton56 min
Jun 29, 7:56 PM CDTSpecial Weather StatementMAFLea34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.